Alert archive / North Dakota / Tornado Warnings in 2007

Tornado Warning 34, NWS Grand Forks, ND

August 26, 2007Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Aug 26, 2007, 6:52 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2007, 6:52 PM CDT (23:52 UTC)
Expired
Aug 26, 2007, 7:45 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:55 PM CDTTORNADO 03 W Union, NDTHIS TORNADO TRACKED INTERMITTENTLY TO THE ENE AND PASSED ABOUT A MILE NORTH OF UNION...THEN CROSSED INTO PEMBINA COUNTY ABOUT 1 NE OF UNION AROUND 703 PM CDT. IT CONTINUED INTO PEMBINA COUNTY FOR ANOTHER MILE BEFORE DISSIPATING. NO DAMAGE WAS REPORTED. THE HI
Aug 26, 7:00 PM CDTHAIL 1.757 Se Milton, ND
Aug 26, 7:03 PM CDTTORNADO 02 Wsw Gardar, NDTHIS TORNADO CONTINUED FROM ABOUT 1NE OF UNION...IN CAVALIER COUNTY...INTO PEMBINA COUNTY. IT TRACKED FOR AN ADDITIONAL 1 MILE AND ENDED ABOUT 1.5 WSW OF GARDAR BY 705 PM CDT. NO DAMAGE WAS REPORTED BY THE FUNNEL AND INTERMOTTENT CONTACT WAS VIEWED BY SPOTTERS
Aug 26, 7:15 PM CDTFUNNEL CLOUD8 Wnw Hoople, NDLOOKING WEST-NORTHWEST TOWARDS UNION FROM HOOPLE. DISTANCE IS APPROXIMATE. TIME APPROXIMATE.
Aug 26, 7:20 PM CDTTORNADO 15 Wsw Crystal, NDTHIS TORNADO TRACKED ESE FOR ABOUT 3 MILES AND THEN CROSSED INTO WALSH COUNTY AROUND 3.5 SSW OF CRYSTAL BY 726 PM CDT. NUMEROUS TREES WERE KNOCKED DOWN IN SHELTER BELTS ALONG ITS PATH. MAXIMUM WIDTH MEASURED AT 100 YARDS. PEAK WINDS ESTIMATED AT 90 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 262353
TORFGF
NDC019-067-270045-
/O.NEW.KFGF.TO.W.0034.070826T2352Z-070827T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT SUN AUG 26 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 745 PM CDT

* AT 650 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3 MILES
  SOUTHEAST OF MILTON...OR 20 MILES SOUTHEAST OF LANGDON...MOVING TO
  THE EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  GARDAR AT 700 PM CDT...
  MOUNTAIN AT 705 PM CDT...
  HENSEL AT 725 PM CDT...
  7 MILES SOUTH OF CAVALIER AT 740 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWESTERN MINNESOTA.

LAT...LON 4855 9834 4855 9782 4871 9739 4895 9759

$$

KAISER
2 follow-up statements
000 
WWUS53 KFGF 270022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT SUN AUG 26 2007

NDC019-270031-
/O.CAN.KFGF.TO.W.0034.000000T0000Z-070827T0045Z/
CAVALIER ND-
721 PM CDT SUN AUG 26 2007

...THE TORNADO WARNING FOR CAVALIER COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWESTERN MINNESOTA.

LAT...LON 4860 9793 4855 9782 4856 9722 4884 9760

$$

NDC067-270045-
/O.CON.KFGF.TO.W.0034.000000T0000Z-070827T0045Z/
PEMBINA ND-
721 PM CDT SUN AUG 26 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHERN
PEMBINA COUNTY...

AT 720 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. THE STORM 
WAS LOCATED OVER CRYSTAL...OR 17 MILES NORTHWEST OF 
GRAFTON...MOVING TO THE EAST AT 40 MPH.

* THE FUNNEL CLOUD WILL BE NEAR...
  ST. THOMAS AND 8 MILES SOUTH OF GLASSTON BY 735 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWESTERN MINNESOTA.

LAT...LON 4860 9793 4855 9782 4856 9722 4884 9760

$$

JK
000 
WWUS53 KFGF 270031
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT SUN AUG 26 2007

NDC067-270045-
/O.CON.KFGF.TO.W.0034.000000T0000Z-070827T0045Z/
PEMBINA ND-
731 PM CDT SUN AUG 26 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHERN
PEMBINA COUNTY...

AT 731 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. THE FUNNEL
CLOUD WAS LOCATED NEAR HOOPLE...OR 15 MILES NORTHWEST OF GRAFTON...
MOVING TO THE EAST AT 30 MPH.

* THE FUNNEL CLOUD WILL BE NEAR...
  ST. THOMAS BY 740 PM CDT...
  10 MILES SOUTH OF GLASSTON BY 745 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWESTERN MINNESOTA.

LAT...LON 4860 9790 4856 9784 4856 9722 4884 9760

$$

DK/CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 26, 5:39 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 5:39 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 PM CDT SUN AUG 26 2007

.UPDATE...
UPDATED ZFP/GRIDDS FOR TOR WATCH TIL 04Z FOR MUCH OF ERN ND AND NW
MN. PRE-FRONTAL TROUGH WELL DEFINED NR A LANGDON-DVL-NEW ROCKFORD
LINE...THEN SOUTHWEST TO JUST EAST OF BISMARCK. EAST OF BOUNDARY
AIRMASS VERY UNSTABLE WITH CAPE VALUES OVER 4000 J/KG AS AIRMASS
HAS HEATED OUT TO THE UPPER 80S AND DEW PTS HAVE CLIMBED INTO THE
UPPER 60S AND LOWER 70S. CIN VALUES STILL THERE BUT WEAKENING.
BEST UPPER SUPPORT ALONG CANADIAN BORDER AND WOULD EXPECT BEST CHC
FOR SVR IN NRN VALLEY WITH MORE DISCRETE CELLS SOUTHWEST ALONG THE
PRE-FRONTAL TROUGH INTO SOUTH CENTRAL ND. DEVELOPMENT POISED TO
TAKE PLACE 23Z-00Z TIME FRAME IT APPEARS. HOW ORGANIZED AND
WIDESPREAD SVR IS AND WHAT FORM (TORNADIC/HAIL/WIND THREAT)
REMAINS TO BE SEEN. LOW LEVEL 850 MB JET FOCUSES MORE OVER ERN MN
OVERNIGHT WITH LEFT QUAD IN WCNTRL AND SE ND. SO WOULD THINK
ORGANIZATION INTO A COMPLEX IS PSBL OVERNIGHT AS IT MOVES INTO SE
ND/WCNTRL MN. AS FOR TORNADIC POTENTIAL....LOW LEVEL SHEAR NOT THE
BEST....AS SFC WINDS SOUTHERLY WITH SOUTHWEST WINDS JUST OFF THE
SFC. PREFER TO SEE A MORE SOUTHEAST WIND FOR BEST POTENTIAL...BUT
SUCH INSTABILITY IN THE ATMOSPHERE WOULD ARGUE FOR SUPERCELLS.PER
SPC LARGE HAIL THREAT APPEARS VERY HIGH DUE TO FAIRLY STEEP LAPSE
RATES 700-500 MB.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SUN AUG 26 2007/

SHORT TERM (SUN NIGHT - WED)... FORECAST CHALLENGE FOR THE NEAR
SHORT TERM WILL BE THE POTENTIAL FOR SEVERE TONIGHT AS A COLD
FRONT PUSHES THROUGH THE CWA. AS OF 19Z... THE COLD FRONT APPEARS
TO BE IN THE WEST CENTRAL PORTION OF THE STATE...EXTENDING FROM
NEAR MINOT TO THE DICKINSON AREA.

THERE IS STILL GOOD SOUTHERLY FLOW THROUGH EASTERN NORTH DAKOTA...
WITH DEW POINTS INTO THE UPPER 60S TO LOW 70S IN THE SOUTHWEST CORNER
OF MY CWA. HOWEVER...SOUTHERN PORTION OF THE CWA IS STILL CAPPED.
FOR THE NORTHERN PORTION...MAINLY THE NORTHERN VALLEY REGION...18Z
RUC IS PROGGING BY 00Z A 40KT TO 50KT LLJ WITH STRONG WAA JUST
NORTH OF THE BORDER. 19Z VIS SATELLITE IS SHOWING CU START TO POP
IN THIS REGION...WHICH IS JUST EAST OF A QUITE STRONG SHOWALTERS
GRADIENT...WITH VALUES IN THE NORTHERN VALLEY AROUND NEG 6 BY 00Z.
THUS...THIS AREA APPEARS TO HAVE THE GREATEST THREAT FOR
CONVECTION THIS EVENING...WITH SEVERE CERTAINLY A POTENTIAL AS
INDICATED WITH SPC DAY 1 OUTLOOK (15% CHANCE OF SEVERE HAIL).

FRONT SHOULD PUSH INTO THE MINNESOTA SIDE OF THE CWA AFTER 06Z...WHILE
A SECOND LOW DEVELOPS OVER WESTERN SOUTH DAKOTA. THIS LOW WILL
PUSH EASTWARD OVER SD TONIGHT. GFS AND NAM BOTH SHOW A BAND OF DECENT
H700 FRONTOGENETIC FORCING FORM ACROSS THE CWA FROM THE SW TO THE
NE BY 18Z MONDAY...WITH A VORT MAX PUSHING ACROSS THE STATE.
THUS...BEST QPF WILL BE IN THE EAST MONDAY AS THE WAVE MOVES OVER
THE SFC BOUNDARY IN CNTRL MN. INCLUDED SEVERE WORDING FOR THE EAST
PM MONDAY AFTERNOON AS WELL. SFC BOUNDARY WILL PUSH OUT OF THE CWA
TOMORROW EVENING...AND NORTHWESTERLY FLOW WILL BRING A RETURN OF
MORE SEASONAL LIKE TEMPS.

LONG TERM (THU - SAT)...LONG RANGE MODELS CONTINUE IN FAIR AGREEMENT
IN RAISING HEIGHTS AS FLATTENING MID LEVEL RIDGE SHIFTS OVER FA.
SOME TIMING DIFFERENCES WITH APPROACHING SURFACE BOUNDARY HOWEVER
LOW END POPS SEEM REASONABLE AS BOUNDARY EVENTUALLY SHIFTS EAST
INTO REGION FOR PORTION OF HOLIDAY WEEKEND. BASED ON THICKNESS AND
THERMAL VALUES TEMPERATURES SHOULD RISE ABOVE SEASONAL AVERAGES BY
THE WEEKEND.

AVIATION...VFR. THERE IS A SMALL CHANCE OF ISOLD TSRA DEVELOPING
OVER FAR NW-N FORECAST AREA THIS EVENING PROPAGATING EASTWARD ACROSS
NORTHERN MN OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 26, 6:30 AM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT SUN AUG 26 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CDT SUN AUG 26 2007

...SLIGHT RISK OF SEVERE STORMS THIS EVENING THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE
FROM VALLEY CITY NORTH DAKOTA TO BEMIDJI MINNESOTA THIS EVENING
AND OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE
FROM ROSEAU MINNESOTA TO VALLEY CITY NORTH DAKOTA ON MONDAY. THE
MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...ALONG WITH AN
ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO MONDAY.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:35 PM CDTSevere Thunderstorm WarningFGFNelson55 min

Nearby

Tornado Warnings in North Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.